Volume 14, issue 1 (2010)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Prescribing the behaviour of geodesics in negative curvature

Jouni Parkkonen and Frédéric Paulin

Geometry & Topology 14 (2010) 277–392
Abstract

Given a family of (almost) disjoint strictly convex subsets of a complete negatively curved Riemannian manifold M, such as balls, horoballs, tubular neighbourhoods of totally geodesic submanifolds, etc, the aim of this paper is to construct geodesic rays or lines in M which have exactly once an exactly prescribed (big enough) penetration in one of them, and otherwise avoid (or do not enter too much into) them. Several applications are given, including a definite improvement of the unclouding problem of our paper [Geom. Func. Anal. 15 (2005) 491–533], the prescription of heights of geodesic lines in a finite volume such M, or of spiraling times around a closed geodesic in a closed such M. We also prove that the Hall ray phenomenon described by Hall in special arithmetic situations and by Schmidt–Sheingorn for hyperbolic surfaces is in fact only a negative curvature property.

Keywords
geodesics, negative curvature, horoballs, Lagrange spectrum, Hall ray
Mathematical Subject Classification 2000
Primary: 53C22, 11J06, 52A55
Secondary: 53D25
References
Publication
Received: 1 June 2007
Revised: 21 July 2009
Accepted: 15 April 2009
Preview posted: 27 October 2009
Published: 2 January 2010
Proposed: Martin Bridson
Seconded: Walter Neumann, Jean-Pierre Otal
Authors
Jouni Parkkonen
Department of Mathematics and Statistics
PO Box 35
40014 University of Jyväskylä
Finland
Frédéric Paulin
Département de Mathématique et Applications
UMR 8553 CNRS
Ecole Normale Supérieure
45 rue d’Ulm
75230 PARIS Cedex 05
France